Winter Storm, Yoakum
- When
- December 29, 8:00 AM CST to 3:00 PM CST
- Where
- Yoakum forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
The second winter storm to impact the South Plains in a week began to produce snow over the southwestern South Plains around 08:00 CST on the morning of the 29th. Moderate to occasionally heavy snowfall then spread northeastward over portions of the South Plains through the afternoon hours.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The second winter storm to impact the South Plains in a week began to produce snow over the southwestern South Plains around 08:00 CST on the morning of the 29th. Moderate to occasionally heavy snowfall then spread northeastward over portions of the South Plains through the afternoon hours. Hazardous road conditions contributed to several accidents in Yoakum County, and evacuations resulted in a Lubbock neighborhood when a car slid into a gas meter. A list of reported snow accumulations of one inch or greater follows:
Denver City (Yoakum County)....4 inches, Morton (Cochran County)....4 inches, Olton (Lamb County)....4 inches, Abernathy (Hale County)....3 inches, Levelland (Hockley County)....3 inches, Dimmitt (Casto County)....2 inches, Hart (Castro County)....2 inches, Plains (Yoakum County)....2 inches, Aspermont (Stonewall County)....1 inch, Brownfield (Terry County)....1 inch, Childress (Childress County)....1 inch, Crosbyton (Crosby County)....1 inch, Friona (Parmer County)....1 inch, Guthrie (King County)....1 inch, Lake Alan Henry (Garza County)....1 inch, Lubbock (Lubbock County)....1 inch, Muleshoe (Bailey County)....1 inch, Post (Garza County)....1 inch, Spur (Dickens County)....1 inch, Tahoka (Lynn County)....1 inch, White River Lake (Crosby County)....1 inch.
Periods of light snow persisted through the nighttime hours, and travel conditions were hazardous with snowpacked and icy roadways. At least two serious auto accidents resulted in injuries and a fatality in Hale and Lubbock Counties during the morning hours of the 30th, as motorists encountered icy conditions. Local officials reported that a women died when her vehicle rolled and hit oncoming traffic after losing control on ice near Lubbock Preston Smith International Airport (Lubbock County) just before 09:00 CST. Another women was seriously injured in an accident near Petersburg (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 5:32 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 532 AM CST TUE DEC 29 2009 .AVIATION... BIGGEST QUESTION REMAINS ONSET OF WINTRY PRECIPITATION. ALREADY SEEING REPORTS OF SNOW AT KMAF SOUTH OF THE TERMINALS AND THIS SHOULD SPREAD NORTHWARD THROUGH THE MORNING. START OF SNOW AT KLBB IS ANTICIPATED TO BE 15Z WITH HEAVIEST SNOWFALL FROM AROUND 17Z THROUGH 22Z WHEN MUCH OF THE SNOW SHOULD FALL. ANTICIPATE AMOUNTS FROM 1 TO 3 INCHES. GOOD NEWS IS THAT WIND SHOULD REMAIN LIGHT AND VARIABLE FOR MUCH OF THE EVENT. SNOW SHOULD THEN SPREAD INTO THE KCDS TERMINAL LATER THIS AFTERNOON AND TAPER OFF BY LATE TONIGHT. EXPECT FLURRIES THROUGH LATE EVENING AT KLBB BEHIND THE MAIN AREA OF SNOW. IFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE SNOW...ALTHOUGH PERIODS OF LIFR COULD DEVELOP IN THE HEAVIER SNOW BANDS. CONDITIONS WILL THEN IMPROVE TOWARDS SUNRISE WEDNESDAY ACROSS BOTH TERMINALS. JORDAN && .PREV DISCUSSION... /ISSUED 410 AM CST TUE DEC 29 2009/ SHORT TERM... NEXT WINTER STORM SYSTEM CONTINUES TO APPROACH THE AREA BUT APPEARS TO BE TAKING A BIT MORE NORTHERN/WESTERN TRACK THAN PREVIOUSLY THOUGHT. LATEST WV IMAGERY SHOWS THE BASE OF THE TROF JUST PASSING WEST OF EL PASO AND CONTINUING ON A NORTHEASTERLY TRACK. STILL NOT SURE THAT MODELS HAVE A GOOD HANDLE ON THE SITUATION AS BASE OF THE TROF WAS OVER NORTHERN MEXICO AT 00Z AND THE NEAREST UPA SITES WERE QUITE A WAYS NORTH OF OF THIS FEATURE. THIS LIKELY HAS CAUSED SOME OF THE DIFFERENCES IN THE MODELS WITH THE SPEED AND TIMING OF THE TROF. GFS HAS THE BASE OF THE TROF MOVING JUST NORTH OF THE FCST AREA THROUGH THE AFTERNOON...THE NAM CARRIES THE TROF OVER NERN NM...AND THE ECMWF HAS A SLIGHTLY DEEPER TROF BUT FOLLOWS SIMILAR TIMING TO THE ECMWF. REGARDLESS...OVERALL PATTERN STILL LOOKS FAVORABLE FOR MEASURABLE SNOWFALL ACROSS THE SOUTH PLAINS AND ROLLING PLAINS ALTHOUGH TIMING MAY BE A BIT SLOWER THAN PREVIOUSLY THOUGHT. TIME SERIES...CROSS SECTIONS...AND SOUNDINGS FROM MODEL DATA AND BUFKIT SHOW THAT TEMPERATURE PROFILES ALL DROP BELOW FREEZING MID-MORNING AS THE COLUMN STARTS TO MOISTEN FROM THE TOP DOWN. WEAK TO MODERATE LIFT AS SHOWN IN OMEGA FIELDS ALSO HELPS TO COOL THE COLUMN. AS THE MAIN STORM SYSTEM PUSHES JUST WEST OR OVER THE REGION...SNOWFALL SHOULD START BY MID MORNING ACROSS THE SOUTHWEST AND SPREAD NORTHEASTWARD THROUGH THE DAY. MODELS DEPICT THAT THE HEAVIEST SNOWFALL WILL FALL FROM LATE MORNING THROUGH MIDDAY ACROSS THE SOUTH PLAINS...ROUGHLY FROM NOON THROUGH 6 PM. BIGGEST LIMITING FACTOR ON SNOWFALL IS THAT STRONGEST LIFT APPEARS TO TAKE PLACE BELOW THE DENDRITIC SNOW GROWTH ZONE. MODERATE SNOWFALL MAY STILL BE POSSIBLE BUT DO NOT EXPECT WIDESPREAD HEAVY SNOWFALL FOR EXTENDED PERIOD OF TIME KEEPING AMOUNTS IN ADVISORY CRITERIA RANGE. OPTED TO CONTINUE ADVISORY AS IS WITH AMOUNTS GENERALLY AROUND 2 INCHES ALTHOUGH IT MAY NEED TO BE EXTENDED ACROSS THE NORTHERN ROLLING PLAINS THROUGH 06Z SHOULD THE TROF KICK OUT SLOWER AND SNOWFALL LINGERS. HEAVIEST SNOWFALL WAS PLACED ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS WITH MOST OF THIS FALLING IN THE 18-00Z TIMEFRAME. DID TAPER OFF POPS FROM SOUTHWEST TO NORTHEAST TONIGHT AND SWITCHED WORDING OVER TO FLURRIES ACROSS THE WESTERN SOUTH PLAINS FOR A FEW HOURS BEFORE MIDNIGHT AS THE ATMOSPHERE DRIES OUT ONCE THE SYSTEM PASSES BY. SNOW WILL LINGER ACROSS THE NORTHERN ROLLING PLAINS THROUGH EARLY WEDNESDAY MORNING BUT AMOUNTS SHOULD BE LIGHT. LOW TEMPERATURES OVERNIGHT WILL DEPEND ON HOW FAST CLOUD COVER WILL CLEAR OUT BUT EXPECT ANOTHER CHILLY NIGHT...ESPECIALLY IF SKIES GO CLEAR AND SNOWPACK IS ENOUGH TO ALLOW WIDESPREAD RADIATIONAL COOLING. JORDAN LONG TERM... ACTIVE SOUTHERN STREAM TROF WILL HAVE EXITED THE AREA BY WED MORNING WITH W-NWLY FLOW FOLLOWING SUIT. MOISTURE-STARVED IMPULSE FOLLOWING ON THE HEELS OF TODAY/S WAVE WILL AT THE VERY LEAST SERVE TO AMPLIFY AMPLIFY WINDS THROUGHOUT THE COLUMN ON WED AND EVEN WITH THE ANTICIPATED SNOWFALL FROM TODAY...FORECAST SOUNDINGS REVEAL LIMITED MIXING WILL BE REQUIRED TO TAP INTO SOME OF THIS STRONGER MOMENTUM. COULD SEE A BIT OF BLOWING SNOW EARLY WEDNESDAY...BUT SPEEDS OVERALL LOOK TO REMAIN BELOW 20 KNOTS. HAVE CONTINUED TO UNDERCUT MOS FOR HIGH TEMPS WED IN LIGHT OF THE ANTICIPATED LAYER OF SNOW...BUT WITH AMPLE WESTERLY WINDS IT STILL APPEARS LOW-MID 40S SHOULD EASILY BE REACHED AREA WIDE. YET ANOTHER SHORTWAVE TROF IS EXPECTED BY THURSDAY AND THIS ONE APPEARS TO HAVE A BIT MORE MOISTURE AND MORE IMPORTANTLY A COLD FRONT TO AID IN ASCENT. POTENTIAL /ALBEIT LIMITED/ EXISTS FOR SOME -SHSN OR FLURRIES IN THE NRN ZONES...BUT WILL KEEP MENTION OUT FOR NOW AS SOUNDINGS ONLY REVEAL SATURATION IN THE MID LEVELS. AM WARY OF SOME PROGS SHOWING TEMPS REBOUNDING TO AOA NORMAL TERRITORY BY NEW YEAR/S DAY AS WINDS VEER SWLY IN THE WAKE OF THURSDAY/S FRONT. AS SUCH WILL EMPLOY CONSERVATIVE WARMING BEFORE NWLY UPPER FLOW DELIVERS ANOTHER COLD FRONT FOR THE HOLIDAY WEEKEND. THEREAFTER...GLOBAL MODELS SUGGEST THE SYNOPTIC PATTERN WILL ACQUIRE A SHARPER +PNA PATTERN INTO EARLY NEXT RESULTING IN A MORE NORTHERLY COMPONENT TO THE FLOW ALOFT. PRECIP IN THIS PATTERN IS TYPICALLY SCARCE...SO FORECAST CHALLENGES BOIL DOWN TO TEMPS AND POSSIBLY LOW CLOUDS GIVEN A PERSISTENT NELY UPSLOPE FLOW. MAX TEMPS WITHIN THIS FLOW LOOK TO HOLD BELOW NORMAL AFTER NEW YEAR/S DAY WITH POTENTIALLY EVEN COLDER TEMPS THAN ARE CURRENTLY FORECAST GIVEN AN IMPRESSIVE 1050-1053MB ARCTIC HIGH DRAINING INTO THE GREAT PLAINS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 32 20 43 23 39 / 90 20 0 10 10 TULIA 33 23 44 25 38 / 70 30 0 10 10 PLAINVIEW 33 22 44 26 39 / 80 30 0 10 10 LEVELLAND 32 22 44 27 42 / 90 20 0 10 10 LUBBOCK 33 23 44 28 41 / 90 30 0 10 10 DENVER CITY 33 22 46 29 45 / 90 20 0 10 10 BROWNFIELD 33 23 46 30 44 / 90 20 0 10 10 CHILDRESS 35 26 46 26 41 / 80 40 0 10 10 SPUR 34 26 46 29 42 / 90 30 0 10 10 ASPERMONT 33 26 49 31 42 / 90 30 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 14/93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST TUE DEC 29 2009 TXZ021>044-301200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL MOVE OVER THE REGION TODAY BRINGING ACCUMULATING SNOWFALL TO THE AREA. SNOW ACCUMULATION OF 1 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS IS EXPECTED...STARTING BY MID MORNING AND THEN TAPERING OFF BY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE. JORDAN
The national radar mosaic for the moment the first event began.
12 winter weather, 3 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Lubbock | 2009-12-30 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201240, 201241, 201242, 201243, 201244, 201245, 201246, 201247, 201248, 201249, 201250, 201251, 201252, 201253, 201254.